Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Jackson, KY

September 23, 2006Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 23, 2006, 8:23 AM EDT for Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 8:23 AM EDT (12:23 UTC)
Expired
Sep 23, 2006, 11:15 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 231223
FFWJKL
KYC125-231515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
823 AM EDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LONDON

* UNTIL 1115 AM EDT

* AT 816 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THUNDERSTORMS WHICH HAVE MOVED THROUGH THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PITTSBURG...MAPLESVILLE AND BERNSTADT

THUNDERSTORMS HAVE PRODUCED HEAVY RAIN ACROSS PORTIONS OF THE AREA 
WITH RADAR ESTIMATES OF BETWEEN ONE AND TWO INCHES OF PRECIPITATION 
HAVEN FALLEN SINCE 4 AM THIS MORNING. COUNTY DISPATCH REPORTED 
TOBACCO ROAD...MIDDLEGROUND WAY...AND COOLIDGE STREET CLOSED IN THE 
LONDON AREA DUE TO HIGH WATER. ADDITIONALLY...LIGHT TO MODERATE RAIN 
WILL CONTINUE TO FALL OVER THE AREA THROUGH THE EARLY MORNING HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3694 8435 3696 8410 3699 8396 3709 8387
      3717 8398 3715 8430

$$

RAY
2 follow-up statements
000 
WGUS73 KJKL 231420
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EDT SAT SEP 23 2006

KYC125-231515-
LAUREL KY-
1020 AM EDT SAT SEP 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHERN LAUREL COUNTY...

AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE TO OCCASIONALLY HEAVY SHOWERS AND THUNDERSTORMS 
MOVING NORTHEAST INTO LAUREL COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUBLIMITY
CITY...SASSER...PITTSBURG...MARYDELL...MAPLESVILLE...LONDON-CORBIN
AIRPORT...LIDA...LEVI JACKSON WILDERNESS ROAD STATE PARK...LESBAS...
LAKE...FARISTON...CANE CREEK...BUNCH...BLACKWATER...BERNSTADT AND
LONDON

ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH ARE POSSIBLE 
ACROSS LAUREL COUNTY THIS MORNING. EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL ALREADY RECEIVED IN COMBINATION WITH ANY ADDITIONAL 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3694 8435 3696 8410 3699 8396 3709 8387
      3717 8398 3715 8430

$$

ABE
000 
WGUS73 KJKL 231515
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT SAT SEP 23 2006

KYC125-231525-
LAUREL KY-
1115 AM EDT SAT SEP 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM EDT FOR SOUTHERN
LAUREL COUNTY...

THE HEAVY RAINFALL WHICH HAS AFFECTED LAUREL COUNTY THIS MORNING IS 
TAPERING OFF. WHILE RUNOFF WILL CONTINUE TO CAUSE AREA CREEKS AND 
STREAMS TO RUN HIGH...ADDITIONAL FLASH FLOODING IS NOT EXPECTED AT 
THIS TIME AND THE WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL HEAVY RAINFALL IS EXPECTED LATER TODAY AND TONIGHT AND A 
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT.

LAT...LON 3694 8435 3696 8410 3699 8396 3709 8387
      3717 8398 3715 8430

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:52 AM EDT, 31 minutes earlier.

Area forecast discussion, Sep 23, 7:52 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
752 AM EDT SAT SEP 23 2006

.DISCUSSION...
UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE
CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND
WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST
24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL
BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST
NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY
STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO
FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED.
IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST
IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE
CANCELED BY 8:30 AM.

&&

.PREV DISCUSSION...
403 AM EDT SAT SEP 23 2006

DISCUSSION...
THE SKY OPENED UP TONIGHT OVER THE NORTHERN PORTION OF THE FORECAST
AREA AND ESPECIALLY TO THE WEST OF THE FORECAST AREA. A WARM FRONT
MOVED ACROSS THE AREA THIS EVENING. A SQUALL LINE EXTENDED FROM
ELLIOT TO MONTGOMERY COUNTIES AND THEN WESTWARD INTO CENTRAL
KENTUCKY. ALONG THIS LINE...HEAVY PRECIPITATION HAS OCCURRED. UP TO
SIX INCHES OF RAIN FELL OVER THE LEXINGTON AREA AND THE RADAR
ESTIMATE IS INDICATING THAT 3-4 INCHES OF RAIN HAS FALLEN IN THE
PAST 24 HOURS GENERALLY NORTH OF I-64. A TORNADO WATCH WAS ISSUED FOR
FOR THE SOUTHWEST COUNTIES DUE TO THE INCREDIBLE WIND SHEAR. THINGS
SHOULD DID DOWN A BIT THIS MORNING...HOWEVER AS THE HEATING GETS
GOING THIS AFTERNOON...THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL
BE A FACTOR. THE FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING
THROUGH THE OVERNIGHT. AS IT DOES...IT HAS THE POTENTIAL FOR DUMPING
AN ADDITIONAL INCH OF RAIN OVER THE AREA. THE AREA NORTH OF I64 WILL
BE ESPECIALLY VULNERABLE FOR ADDITIONAL FLASH FLOODING WITH THIS NEXT
BATCH OF PRECIPITATION ON SATURDAY NIGHT. THINGS WILL START DRYING UP
ON SUNDAY AS THE FRONT CONTINUES MOVING TO THE SOUTH.

1159 PM EDT FRI SEP 22 2006

CLUSTER OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL KY IN WARM AND
MOIST AIRMASS IS EXPECTED TO MOVE ACROSS THE CWA OVERNIGHT. VERY
HEAVY RAIN AND FLASH FLOODING HAVE BEEN REPORTED IN THOSE AREAS.
OPTED TO HOIST A FLASH FLOOD WATCH UNTIL 8 AM SAT MORNING FOR AREAS
MAINLY ALONG AND NORTH OF THE MTN PARKWAY. THOSE AREAS ALREADY HAVE
RECEIVED BETWEEN ONE AND 1.75 INCHES OF RAIN EARLIER TODAY. RAISED
POPS IN ADVANCE OF THIS SYSTEM. OTHERWISE...ONLY MINOR CHANGES WERE
MADE TO THE GRIDS AND ZFP.

525 PM EDT FRI SEP 22 2006

19Z SFC ANALYSIS SHOWS A DEEP AND VERY LARGE AREA OF LOW PRESSURE
SPINNING OVER THE UPPER MIDWEST CENTERED NEAR FSD. THIS SYSTEM/S WARM
FRONT IS WORKING THROUGH EAST KENTUCKY THIS AFTERNOON WITH THE LAST
OF A LARGE AREA OF OVER RUNNING SHOWERS EXITING THE AREA TO THE
NORTHEAST. BEFORE THESE SHOWERS...AND EMBEDDED THUNDERSTORMS...MOVED
ON THEY LEFT BEHIND A LARGE SWATH OF ONE INCH PLUS RAINS NORTH AND
WEST OF JKL. IN ADDITION...THE RAIN AND CLOUDS NORTH OF THE FRONT
KEPT TEMPERATURES FOR MUCH OF THE DAY IN THE 50S. MEANWHILE...TO THE
SOUTH...AND RAPIDLY MOVING NORTH...THE WARM SECTOR IS PUMPING UP
TEMPERATURES INTO THE LOW AND MID 70S...ALSO THANKS TO BREAKS IN THE
OVERCAST AND BREEZY SOUTH WINDS. ON MOSAIC RADAR...ADDITIONAL STORMS
ARE CROSSING CENTRAL KENTUCKY AND WILL LIKELY ROLL INTO THIS PART OF
THE STATE TOWARDS SUNSET.

THE MAIN SHORT RANGE MODELS CONTINUE TO HAVE LARGE DIFFERENCES WITH
RESPECT TO THE UPPER PATTERN...EVEN IN THE SHORT TERM. THE NAM AND
ITS MUCH SLOWER AND DEEPER SOLUTION SEEMS TO BE THE ONE OUT OF STEP
WITH THE OTHER MODELS AND THE ENSEMBLES. EVEN THE GFS MAY BE SLIGHTLY
TOO SLOW COMPARED TO THE OTHERS. AS A RESULT...HAVE GONE ALMOST
EXCLUSIVELY WITH THE GFS SOLUTION. ALTHOUGH...THIS DOES ADD TO THE
FORECAST CHALLENGE AS SEVERAL FEEDBACK VORTS ARE NOTED THROUGH THE
CRITICAL PART OF THE FORECAST. THIS IS ESPECIALLY TRUE WHEN IT COMES
TO TRYING TO TIME THE INDIVIDUAL CONVECTIVE BANDS EXPECTED TO DEVELOP
OVER THE NEXT 24 TO 36 HOURS THAT WE ARE IN THE WARM SECTOR. ANYWAYS...
DISCOUNTING THE NAM...THE GFS TAKES THE DEEP CLOSED LOW AND OPENS IT
UP QUICKLY...SENDING IT INTO THE GREAT LAKES SATURDAY NIGHT.
FOLLOWING THIS...THE LOW BECOMES AN OPEN WAVE TROUGH THAT MOVES INTO
SOUTHERN QUEBEC DURING THE DAY SUNDAY. ADDITIONAL ENERGY POURING INTO
THE WESTERN END OF THE TROUGH WILL KEEP IT LARGE AND DOMINANT THROUGH
ALL BUT THE WEST COAST AND FAR SOUTHERN PARTS OF THE NATION. THIS
BAND OF ENERGY/TROUGH AXIS THEN PASSES THROUGH KENTUCKY EARLY MONDAY
NEARLY 24 HOURS BEHIND THE SFC TROUGH. AFTER A BRIEF FLATTENING OF
THE FLOW THROUGH THE OHIO VALLEY DURING THE FIRST PART OF THE WORK
WEEK...ANOTHER STRONG TROUGH IS PROGGED TO SPREAD SOUTH INTO THE
PLAINS AND AMPLIFY. THIS FEATURE IS TIMED TO REACH KENTUCKY DURING
THE DAY THURSDAY AND PASS BY THAT NIGHT. OF COURSE...TIMING ISSUES
BECOME LARGER THE FURTHER OUT WE FORECAST...ESPECIALLY IN THIS
DYNAMIC UPPER LEVEL FLOW PATTERN.

SENSIBLE WEATHER WILL FEATURE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS CROSSING EAST KENTUCKY WHILE WE REMAIN IN THE WARM
SECTOR. THE FIRST OF THESE WILL PASS THROUGH IN THE NEXT FEW HOURS.
THE NORTHWEST PORTION OF THE CWA WILL BE MOST UNDER THE THREAT FROM
THESE PERIODIC THUNDERSTORMS WHILE CHANCES ARE MUCH LESS IN THE
SOUTHEAST. DEPENDING ON HOW AND WHERE THE BANDS SET UP FLASH FLOODING
WILL CERTAINLY BE A POSSIBILITY...AND WITH TODAY/S RAIN LOCATIONS
NORTH AND WEST OF JKL ARE MOST PRIMED. HAVE HIT THIS HARD IN THE HWO
ALONG WITH THE SEVERE THREAT...BUT DEPENDING ON THESE INITIAL BANDS A
FLASH FLOOD WATCH COULD BE NEEDED. AS FOR SEVERE WEATHER...MANY
FACTORS ARE COMING TOGETHER FOR A DECENT POTENTIAL SATURDAY...THE
PRIMARY ONE BEING A VERY FAVORABLE WIND FIELD THAT WOULD HELP
DISCREET CELLS ORGANIZE AND PERHAPS EVOLVE INTO MORE LINEAR BANDS
LATER IN THE DAY. THESE THREATS CONTINUE SATURDAY NIGHT AND EARLY
SUNDAY WITH THE FRONT AND ANY SQUALL LINE THAT CAN DEVELOP AHEAD OF
IT. AFTER A SOLID BAND OF SHOWERS AND THUNDERSTORMS CROSS THE CWA
SUNDAY...DRIER AND COOLER AIR RUSHES INTO THE STATE ON WEST TO
NORTHWEST WINDS. A SHOWER MAY LINGER SUNDAY NIGHT...ESPECIALLY NORTH
OF JKL AS THE UPPER TROUGH APPROACHES AND WRAP AROUND MOISTURE PASS
BY. QUIETER...AND MODERATING...WEATHER THEN TAKES HOLD THROUGH
WEDNESDAY BEFORE ANOTHER FRONT BRINGS A RENEWED CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT INTO THURSDAY. AT THE
MOMENT...FRIDAY LOOKS DRY...BUT CONFIDENCE IS LOW WITH TIMING A
CHALLENGE IN THIS PATTERN.

GIVEN THE MORE FAVORABLE PARENT MODEL SOLUTION...FOLLOWED THE MAV MOS
CLOSEST WITH SOME ADJUSTMENTS FOR LOCAL EFFECTS. LIKEWISE...ALSO
ENDED UP NEAREST THE MAV POPS THROUGH SATURDAY NIGHT...THOUGH WENT
CATEGORICAL IN MOST LOCATIONS AS THE FRONT PASSES THROUGH SATURDAY
NIGHT INTO SUNDAY.

WITH THE GFE/IFPS GRIDS...USED A VARIATION OF MY STANDARD POPULATION
METHOD FOR WINDS AND DEWPOINTS...TAKING THEM FROM THE GFS40 THROUGH
84 HOURS AND THEN NUDGING THEM TOWARD THE INHERITED GRIDS AFTER THAT.
BEING THESE WERE GFS BASED...TOOK THE WINDS DOWN FAIRLY SIGNIFICANTLY
AT NIGHT AND TO A SMALLER DEGREE DURING THE DAYS. DID KEEP THEM UP IN
THE AFTERNOON SATURDAY FOR THE LIKELIHOOD OF STRONGER WINDS MIXING
DOWN IN ANY BREAKS IN THE OVERCAST WITH THE PGF SO STRONG. FOR
DEWPOINTS...TOOK THEM DOWN A TAD SATURDAY AND MONDAY AFTERNOON. THE
REST OF THE FORECAST LOOKED GOOD WITH FRONTAL TIMING ALMOST IDENTICAL
TO THE LATEST CONSENSUS. THE MAIN CHALLENGE AND CHANGES REVOLVED
AROUND DISCERNING AND TIMING THE BANDS OF CONVECTION OVER THE NEXT 36
HOURS. DID ADD MODERATE AND HEAVY RAIN DESCRIPTORS TO THE WEATHER
GRIDS FOR TONIGHT THROUGH SUNDAY...AS PWS FOR MUCH OF THE TIME WILL
BE BETWEEN 1.75 AND 2 INCHES.

1046 AM EDT FRI SEP 22 2006

MULTIPLE UPDATES MADE TO THIS MORNINGS FORECAST. LARGE AREA OF
PERSISTENT LIGHT TO MODERATE RAIN SHOWERS...WITH EMBEDDED
THUNDERSTORMS...CURRENTLY MOVING ACROSS THE FORECAST AREA. NORTHWEST
COUNTIES IN PARTICULAR ARE SEEING THE MOST AND LONGEST LASTING RAIN NOW
AND WILL CONTINUE TO FOR THE REST OF THE DAY. TEMPERATURES ACROSS
THE FA HAVE BEEN RUNNING SEVERAL DEGREES COOLER THAN FORECAST DUE TO
THE RAIN. HAVE DECREASED TODAYS HIGH TEMPERATURES SEVERAL DEGREES TO
ACCOUNT FOR CURRENT TRENDS. SKY COVER WAS ALSO INCREASED PER LATEST
VISIBLE SATELLITE IMAGERY. INCREASED PRECIPITATION CHANCES ACROSS
THE BOARD...WITH CATEGORICAL POPS FOR BLUEGRASS COUNTIES...AND A
GRADUAL DOWN TREND TO CHANCE CATEGORY FOR THE FAR SOUTHEAST. ALSO
MADE ADJUSTMENTS TO THE QPF AND WEATHER GRIDS TO ACCOUNT FOR CHANGES
MADE TO SKY COVER AND POP FORECASTS. UPDATE WILL BE OUT SHORTLY.

435 AM EDT FRI SEP 22 2006

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...BOTH MODELS INITIALIZED
FAIRLY WELL AND ARE IN GOOD GENERAL AGREEMENT THOUGH THE SHORT TERM.
AT 4 AM...A LARGE SURFACE LOW WAS LOCATED OVER EASTERN NEBRASKA WITH
A COLD FRONT EXTENDING ACROSS EASTER KANSAS AND OKLAHOMA...THEN
CURVING BACK ACROSS CENTRAL TEXAS. A WARM FRONT EXTENDED FROM EASTERN
KANSAS TO SOUTHWESTERN TENNESSEE. THIS WARM WILL BE APPROACHING THE
FORECAST AREA FROM THE SOUTH AND IS PRODUCING PRECIPITATION WELL TO
THE NORTH OF THE FRONT. AS WITH MOST WARM FRONTS...THE MODELS ARE
SHOWING SOME ISENTROPIC LIFT WITH THIS SYSTEM. THIS WARM FRONT WILL
PRODUCE SOME ISOLATED TO SCATTERED SHOWERS...WITH AN OCCASIONAL
RUMBLE OF THUNDER AS IT MOVES THROUGH THE AREA TODAY. THE COLD
FRONT AND LOW ARE REALLY QUITE IMPRESSIVE ON BOTH THE ANALYSIS AND
PROGS. THE MODELS ARE MOVING THIS FRONT SLOWLY TOWARD THE AREA.
TOMORROW...THE FORECAST AREA WILL BE IN THE WARM SECTOR WITH THE COLD
FRONT STILL TO THE WEST OF THE AREA. THIS WARM SECTOR WILL BE VERY
UNSTABLE AND IS CERTAINLY CAPABLE OF PRODUCING ONE OR TWO SEVERE
THUNDERSTORMS OVER THE FAR WESTERN PART OF THE FORECAST AREA. THE
FRONT WILL BE MOVING ACROSS THE AREA ON SUNDAY AFTERNOON. THE ENTIRE
AREA SHOULD RECEIVE BETWEEN ONE QUARTER TO ONE HALF INCH OF PRECIPITATION
FROM THIS SYSTEM. SOME ISOLATED AREAS MAY GET UP TO ONE INCH OF RAIN.
BY MONDAY MORNING...ALL OF THE SHOWERS BEHIND THE FRONT SHOULD BE
OVER.

FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF THE MAV AND MOS MET
OUTPUTS AS THE MODELS SEEM TO HAVE A GOOD HANDLE ON THIS NEXT SYSTEM.

LONG TERM...MONDAY THROUGH THURSDAY...MONDAY WILL BE QUITE SEASONABLE
AS THE UPPER AIR PATTERN WILL BE TRANSITIONING TO A MORE ZONAL FLOW
PATTERN. THIS ZONAL PATTERN WILL RESULT IS A DRY SEASONABLE WEATHER
THROUGH WEDNESDAY NIGHT. BY THURSDAY...AN UPPER TROUGH WILL BE
DIGGING IN AND WILL EXTEND FROM THE GREAT LAKES TO OKLAHOMA. AS
SUCH...IT WILL GENERATE A SURFACE FRONT WHICH WILL BE MOVING ACROSS
THE AREA ON THURSDAY BRINGING WITH IT SOME SHOWERS. THE TIMING OF
THIS FRONT IS A BIT SUSPECT AND HAS HAD SOME RUN TO RUN
INCONSISTENCIES...SO MY CONFIDENCE LEVEL IN THE TIMING IS A BIT SUSPECT.

833 PM EDT THU SEP 21 2006

MAINLY CIRRUS DRIFTING OVERHEAD AND NOT ENOUGH TO HAMPER RADIATIONAL
COOLING SO FAR...PARTICULARLY THE VALLEY LOCATIONS OF THE EASTERN
COUNTIES. TEMPS THERE ARE ALREADY RUNNING NEAR FORECAST LOWS (LOWER
TO MID 50S). TEMPS SHOULD DROP WELL UNTIL AROUND 6Z...WHEN MID CLOUDS
WILL BEGIN TO MOVE IN. THIS WILL ALLOW FOR TEMPS TO BE A LITTLE
COOLER THAN THE PREVIOUS FORECAST. UPDATED TO INSERT A RIDGE/VALLEY
TEMP SPLIT OVER THE SE 2/3 OF THE CWA AND ALLOWED FOR TEMPS THERE TO
REACH THE UPPER 40S TO AROUND 50. RIDGE LOCATIONS WERE RUNNING SLIGHTLY
COOLER THAN FORECAST...BUT OPTED TO ONLY LOWER ABOUT 1 OR 2 DEGREES AS
SOUTHERLY FLOW PROJECTED TO DEVELOP SHOULD ALLOW FOR ONLY AN ADDITIONAL
3 TO 5 DEGREE DROP.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR KYZ044-
KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-
KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-
KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-
KYZ116-KYZ117-KYZ118-KYZ119-KYZ120.

&&

JJ
Hazardous weather outlook, Sep 23, 5:17 AM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
517 AM EDT SAT SEP 23 2006

KYZ068-079-083-084-241230-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO...
WHITLEY CITY
517 AM EDT SAT SEP 23 2006

...TORNADO WATCH 795 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

TORNADOS AND SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 10 AM THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE THROUGH SUNDAY
MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ058-107-109-111-112-241230-
ESTILL-JOHNSON-MAGOFFIN-LEE-BREATHITT-
INCLUDING THE CITIES OF...IRVINE...PAINTSVILLE...SALYERSVILLE...
BEATTYVILLE...JACKSON
517 AM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE THROUGH SUNDAY
MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ069-080-085>088-110-113>120-241230-
JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MCKEE...LONDON...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
517 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE THROUGH SUNDAY
MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ044-050>052-059-060-104-106-108-241230-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...CAMPTON
517 AM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH LOCALIZED HEAVY RAIN ARE POSSIBLE THROUGH SUNDAY
MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JJ

In the hours before

Local storm report, Sep 23, 5:12 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     FLASH FLOOD      5 W FRENCHBURG          37.95N 83.71W
09/23/2006                   MENIFEE            KY   LAW ENFORCEMENT

            HIGHWAY 460 WEST CLOSED FOR FLASH FLOOD. ALSO ROUTE 36
            HAD WATER OVER ROAD WITH WATER CLOSE TO HOMES BUT NOT
            FLOODING.

&&

JCARICO
Special weather statement, Sep 23, 5:20 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
520 AM EDT SAT SEP 23 2006

KYZ086>088-113-115-117-118-231000-
KNOTT-PERRY-LESLIE-LETCHER-KNOX-HARLAN-BELL-
520 AM EDT SAT SEP 23 2006

...LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN KNOTT...PERRY...
LESLIE...LETCHER...KNOX...HARLAN AND BELL COUNTIES THROUGH 6 AM
EDT SATURDAY MORNING...

AT 518 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DICE TO WOOTON TO SALT GUM TO INDIAN CREEK...MOVING
EAST AT 30 MPH.

THE STORMS WILL BE NEAR ARY AROUND 525 AM EDT...BEARVILLE AROUND 530
AM EDT...TINA AROUND 535 AM EDT...LEBURN AROUND 540 AM EDT...BANKS
AROUND 545 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING.

ABE
Special weather statement, Sep 23, 6:48 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
648 AM EDT SAT SEP 23 2006

KYZ087-231115-
BELL-
648 AM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM TO AFFECT NORTHEASTERN BELL COUNTY THROUGH
715 AM EDT SATURDAY MORNING...

AT 648 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RELLA...MOVING
NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR RURAL EXTREME NORTHEASTERN BELL COUNTY AROUND
655 AM EDT.

RESIDENTS CAN EXPECT GUSTY WINDS UP TO 50 MPH WITH THIS STORM.

ABE
Special weather statement, Sep 23, 7:09 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
709 AM EDT SAT SEP 23 2006

KYZ088-231145-
HARLAN-
709 AM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM TO AFFECT NORTHERN HARLAN COUNTY THROUGH 745
AM EDT SATURDAY MORNING...

AT 709 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KERR...MOVING
EAST AT 50 MPH.

THIS STORM WILL BE NEAR RHEA AROUND 715 AM EDT...LADEN AROUND 720 AM
EDT...LEONARD AROUND 725 AM EDT...

RESIDENTS CAN EXPECT GUSTY WINDS OF 40 TO 50 MPH WITH THIS STORM.

ABE
Local storm report, Sep 23, 7:13 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
713 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      WRIGLEY                 38.02N 83.27W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            HIGHWAY 711 IMPASSABLE DUE TO FLOODING.

&&

JCARICO
Special weather statement, Sep 23, 8:02 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
802 AM EDT SAT SEP 23 2006

KYZ085-086-231230-
WHITLEY-KNOX-
802 AM EDT SAT SEP 23 2006

...STRONG THUNDERSTORM TO AFFECT WHITLEY AND SOUTHWESTERN KNOX
COUNTIES THROUGH 830 AM EDT SATURDAY MORNING...

AT 802 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY...
MOVING EAST AT 55 MPH.

THIS STORM WILL BE NEAR GAUSDALE AROUND 810 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:32 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more31 hr
Sep 23, 2:28 AM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan3 hr
Sep 23, 3:39 AM EDTFlash Flood WarningJKLMenifee3 hr
Sep 23, 4:30 AM EDTFlash Flood WarningJKLMorgan3 hr
Sep 23, 4:37 AM EDTSevere Thunderstorm WarningJKLPulaski, Wayne23 min
Sep 23, 5:28 AM EDTFlash Flood WarningJKLBath, Montgomery, Rowan3 hr
Sep 23, 11:10 AM EDTFlash Flood WarningJKLKnox4 hr
Sep 23, 4:33 PM EDTSevere Thunderstorm WarningJKLEstill, Powell27 min
Sep 23, 4:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne40 min
Sep 23, 5:02 PM EDTSevere Thunderstorm WarningJKLMenifee13 min
Sep 23, 5:21 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle39 min
Sep 23, 5:30 PM EDTFlash Flood WarningJKLEstill, Powell3 hr
Sep 23, 5:43 PM EDTSevere Thunderstorm WarningJKLLee, Owsley47 min
Sep 23, 6:07 PM EDTTornado WarningJKLLaurel23 min
Sep 23, 6:09 PM EDTSevere Thunderstorm WarningJKLBreathitt51 min
Sep 23, 6:18 PM EDTSevere Thunderstorm WarningJKLLaurel, Whitley27 min
Sep 23, 6:32 PM EDTSevere Thunderstorm WarningJKLMcCreary28 min
Sep 23, 6:36 PM EDTSevere Thunderstorm WarningJKLMagoffin24 min
Sep 23, 6:44 PM EDTSevere Thunderstorm WarningJKLFloyd31 min
Sep 23, 6:48 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Sep 23, 6:51 PM EDTSevere Thunderstorm WarningJKLWhitley24 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.